Potentially Fatal T-Cell Reaction ID'd in Melanoma Combo Treatment

Case report describes two patients who developed fatal T-cell-driven drug reaction
Case report describes two patients who developed fatal T-cell-driven drug reaction

HealthDay News — Patients with melanoma treated with a combination of ipilimumab and nivolumab may be at risk for a potentially fatal T-cell-driven drug reaction, according to a report published in the November 3 issue of the New England Journal of Medicine.

Douglas B. Johnson, MD, from the Vanderbilt University Medical Center in Nashville, and colleagues report on the cases of two patients (a 65-year-old woman and a 63-year-old man) with metastatic melanoma who were treated with ipilimumab and nivolumab in clinical trials.

The researchers note that both patients developed myositis with rhabdomyolysis; exhibited early progressive and refractory cardiac electrical instability; and had T-cell and macrophage infiltrates present in myocarditis. The clonal T-cell populations that had infiltrated the myocardium were found to be identical to those seen in tumors and skeletal muscle. In pharmacovigilance studies, myocarditis was found to occur in 0.27 percent of patients treated with ipilimumab and nivolumab. 

Related Articles

"Combined immune checkpoint inhibition with ipilimumab and nivolumab has produced frequent and durable antitumor responses in patients with advanced melanoma," the authors write. "Clinicians should be vigilant for immune-mediated myocarditis, particularly because of its early onset, nonspecific symptomatology, and fulminant progression."

Several authors disclosed financial ties to pharmaceutical companies, including Bristol-Myers Squibb, which manufactures ipilimumab and nivolumab.

Full Text (subscription or payment may be required)

Loading links....